Divide-the-Dollar game revisited

Anbarci, Nejat 2001, Divide-the-Dollar game revisited, Theory and decision, vol. 50, no. 4, pp. 295-304.

Attached Files
Name Description MIMEType Size Downloads

Title Divide-the-Dollar game revisited
Author(s) Anbarci, Nejat
Journal name Theory and decision
Volume number 50
Issue number 4
Start page 295
End page 304
Total pages 10 p.
Publisher Springer New York LLC
Place of publication New York, N.Y.
Publication date 2001-06
ISSN 0040-5833
1573-7187
Summary In the Divide-the-Dollar (DD) game, two players simultaneously make demands to divide a dollar. Each player receives his demand if the sum of the demands does not exceed one, a payoff of zero otherwise. Note that, in the latter case, both parties are punished severely. A major setback of DD is that each division of the dollar is a Nash equilibrium outcome. Observe that, when the sum of the two demands x and y exceeds one, it is as if Player 1's demand x (or his offer (1−x) to Player 2) suggests that Player 2 agrees to λx < 1 times his demand y so that Player 1's demand and Player 2's modified demand add up to exactly one; similarly, Player 2's demand y (or his offer (1−y) to Player 1) suggests that Player 1 agrees to λyx so that λyx+y = 1. Considering this fact, we change DD's payoff assignment rule when the sum of the demands exceeds one; here in this case, each player's payoff becomes his demand times his λ; i.e., each player has to make the sacrifice that he asks his opponent to make. We show that this modified version of DD has an iterated strict dominant strategy equilibrium in which each player makes the egalitarian demand 1/2. We also provide a natural N-person generalization of this procedure.
Language eng
Field of Research 170107 Industrial and Organisational Psychology
Socio Economic Objective 970117 Expanding Knowledge in Psychology and Cognitive Sciences
HERDC Research category C1.1 Refereed article in a scholarly journal
Copyright notice ©2001, Kluwer Academic Publishers.
Persistent URL http://hdl.handle.net/10536/DRO/DU:30024635

Document type: Journal Article
Collection: School of Accounting, Economics and Finance
Connect to link resolver
 
Unless expressly stated otherwise, the copyright for items in DRO is owned by the author, with all rights reserved.

Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 4 times in TR Web of Science
Scopus Citation Count Cited 4 times in Scopus
Google Scholar Search Google Scholar
Access Statistics: 356 Abstract Views, 0 File Downloads  -  Detailed Statistics
Created: Tue, 02 Mar 2010, 11:28:56 EST

Every reasonable effort has been made to ensure that permission has been obtained for items included in DRO. If you believe that your rights have been infringed by this repository, please contact drosupport@deakin.edu.au.